FAQ: What Are the Signs of Major Bleeding Due to Blood Thinners?

1 answer | Last updated: Sep 18, 2016
Caring.com staff asked...

What are the signs of major bleeding due to blood thinners?

Expert Answers

Dr. Leslie Kernisan is a senior medical editor at Caring.com and a clinical instructor in the University of California, San Francisco, Division of Geriatrics. She also provides housecalls and geriatric consultations in San Francisco.

The signs of possible major bleeding due to a blood thinner such as warfarin, dabigatran, or rivaroxaban (brand names Coumadin, Pradaxa, and Xarelto) include these:

  • Bloody, black, or dark stool
  • Light-headedness, especially with standing
  • Racing heartbeat
  • Shortness of breath, especially with exertion
  • Headache and vomiting
  • Frequent nausea or stomach pain
  • Vomiting of blood or brownish material looking like coffee grounds
  • Blood in the urine
  • Symptoms of stroke, such as changes in vision, speech, or strength on one side of the body

Be sure to promptly report any of the above signs to a medical professional. Major bleeding due to anticoagulants can be life threatening in some cases.